Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 20, NWS Sioux Falls, SD

August 9, 2019Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Aug 9, 2019, 7:47 PM CDT for Gregory County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 7:47 PM CDT (00:47 UTC)
Expired
Aug 9, 2019, 8:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Gregory County, SD

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WFUS53 KFSD 100047
TORFSD
SDC053-100115-
/O.NEW.KFSD.TO.W.0020.190810T0047Z-190810T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
747 PM CDT Fri Aug 9 2019

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southwestern Gregory County in south central South Dakota...

* Until 815 PM CDT.
    
* At 746 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 14 miles south of Gregory, or 19 miles northeast of
  Springview, moving east at 20 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4316 9954 4317 9953 4304 9912 4300 9916
      4300 9953
TIME...MOT...LOC 0046Z 282DEG 19KT 4303 9949 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Schumacher
2 follow-up statements
413 
WWUS53 KFSD 100102
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
802 PM CDT Fri Aug 9 2019

SDC053-100115-
/O.CON.KFSD.TO.W.0020.000000T0000Z-190810T0115Z/
Gregory SD-
802 PM CDT Fri Aug 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN GREGORY COUNTY...
    
At 802 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles southwest of Herrick, or 23 miles northeast of
Springview, moving east at 25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4316 9954 4317 9953 4306 9919 4300 9916
      4300 9953
TIME...MOT...LOC 0102Z 283DEG 20KT 4300 9936 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Schumacher
332 
WWUS53 KFSD 100118
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
818 PM CDT Fri Aug 9 2019

SDC053-100126-
/O.EXP.KFSD.TO.W.0020.000000T0000Z-190810T0115Z/
Gregory SD-
818 PM CDT Fri Aug 9 2019

...THE TORNADO WARNING FOR SOUTHWESTERN GREGORY COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  Another 
developing severe thunderstorm is expected to move into southwestern 
Gregory County and a severe thunderstorm warning is in effect until 
845 PM CDT. 

A Tornado Watch remains in effect until 900 PM CDT for south central
South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.



LAT...LON 4316 9954 4317 9953 4306 9919 4300 9916
      4300 9953
TIME...MOT...LOC 0116Z 282DEG 19KT 4299 9927 

$$

Schumacher

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 9, 7:17 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 9, 7:17 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
717 PM CDT Fri Aug 9 2019

.SHORT TERM...(This Evening through Tonight)
Issued at 227 PM CDT Fri Aug 9 2019

A very potent severe weather setup continues to build this afternoon
across central and western South Dakota. Mid-afternoon surface and
satellite analysis showing well defined surface boundary just south
of the Missouri River and Pierre southeast towards Chamberlain and
approaching Charles Mix county.   Isolated surface based convection
has already started to develop in the warm sector, along with
enhancement of elevated convection across northern South Dakota.

This afternoon and evening: Very moist boundary layer air has
advected northward south of this frontal boundary, with dew points
in the lower 70s. This has allowed for the development of a a
large MLCAPE reservoir approaching 2500 J/KG into the western
third of the CWA. Isolated surface based convection to our west
and northwest should become more numerous through the afternoon
as large scale accent arrives from shortwave energy over NE
Wyoming later this afternoon. Increasing winds aloft have already
pushed effective shear values into the 40 to 50 knot range this
afternoon, and this will continue to rise as low-level flow
increases this evening.

This setup will favor the development of one or more discrete
supercells across central South Dakota into the early evening,
with eventual cell mergers developing into bowing segments and
clusters as storms turn southeast along the edge of the
instability gradient and dive towards and across the James River
Valley.

As far as risks are concerned, soundings show slightly modest mid-
level lapse rates and are absent of thick hail growth CAPE profiles,
however strong shear should support lofting of hail with potential
for 2.5" hail in supercells.  Greatest risks this afternoon and
evening will arrive from damaging winds and tornadic risks. Eventual
advection of dry air in the mid-lvls of the atmosphere will result
in DCAPE values approaching 1500 J/KG in the western half of the
CWA. This will support wind gusts up to  80 mph in HP supercells
along with bowing segments later this evening. More concerning
are the significant tornadic parameters showing up this afternoon
and early evening along the Missouri River Valley and west of the
James River valley. Effective 0-3 SRH values are already
approaching 300 M2/S2 near initial development this afternoon near
Kadoka, with increasing low-level flow pushing those values
towards 500 M2/S2 by early evening towards Chamberlain and Lake
Andes. 0-1km shear/SRH values are also very impressive along the
frontal boundary, sitting around 150-200 M2/S2 and 20 knots
respectively by early evening. LCL heights also fall in the
favorable category, lowering down towards 600-750 M AGL later
this afternoon. Should discrete cells become anchored to the
surface boundary, an extended long track tornado threat could be
possible into the James River Valley. However, even smaller bowing
segments could be strong enough to produce tornadoes given the
environment this evening.

Further east, while instability wanes towards the I-29 corridor,
it's possible to have residual MCS complex slide eastward late this
evening bringing a strong wind risk. It appears however that the
greatest severe weather risk falls along and west of a line from
Huron to just east of Mitchell towards Yankton.

Heavy rain will also be a large risk this evening and overnight.
Slow propagating supercells and any eventual complex will
certainly have the potential for flash flooding. Additionally, as
the LLJ refocused over MN and far eastern SD after midnight, a
secondary area of heavy rain may develop along the Buffalo Ridge.
Have issued a flood watch to cover both the large scale and flash
flood potential into Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 227 PM CDT Fri Aug 9 2019

Saturday-Sunday: Anticipating rain to linger over the eastern CWA
behind this wave well into the morning hours.  Residual cloud cover
should limit temperatures and have lowered accordingly. Temperatures
further south may rebound slightly towards 80 in the afternoon as
surface low pressure slides east.   A very pleasant day is expected
on Sunday as temperatures climb back towards normal and dry
conditions continue.

Monday-Tuesday:  A series of mid-lvl shortwaves arrive late Sunday
night with one or more MCS developing off the western Plains and
sliding eastward.  We won't really scour out much of the moisture in
the atmosphere this weekend, so the antecedent conditions ahead of
these waves will be favorable for heavy rainfall.  The locations and
track of the rain are still slightly in doubt however. While the
greatest severe weather risks with these MCS appear to stay south,
we'll certainly need to monitor. Dry air moves in for Tuesday, along
with slightly cooler temperatures.

Wednesday-Thursday: The middle of the week again favors dry
conditions, with gradual warming by Thursday and Friday of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 715 PM CDT Fri Aug 9 2019

Convection from south central to northeastern South Dakota will
continue to move southeast. Convection over KHON should end prior
to 01Z with a chance of redevelopment over the next 3 to 6 hours.
Storms will reach KFSD between 02Z and 04Z and KSUX after 06Z.
Rain behind the system may persist 2 to 4 hours after leading
convection moves through. Along with the rain, ceilings of 1000 to
2000 ft are expected along and north I-90 including KHON and KFSD
and around 2000 ft at KSUX. There could be a period of IFR
ceilings at KFSD and KHON early Saturday morning but confidence
remains low at this time so did not include in TAF. Ceilings
expect to lift as clouds move to the east between 20Z and 23Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-052>055-
     057>061-063>065.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for SDZ056-062-066>070.

MN...Flood Watch from 10 PM CDT this evening through Saturday morning
     for MNZ097-098.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for MNZ071-072-080-081-089-090.

IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Schumacher
Hazardous weather outlook, Aug 9, 3:27 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 PM CDT Fri Aug 9 2019

SDZ038-050-052-053-057>060-063>065-068-069-102030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon and
evening. Supercell thunderstorms are possible, bringing the
potential for golf ball size hail, 80 mph winds, along with an
increased possibility for tornadoes. The greatest storm risk will
focus between 5 pm and 11 pm and focused along and west of the
James River Valley.

Heavy rain will accompany these storms, with the potential for
localized 2 to 4 inch rainfall totals and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 pm this evening.

IAZ001-012-020-031-032-NEZ013-014-SDZ039-040-054>056-061-062-066-
067-070-071-102030-
Lyon-Sioux-Plymouth-Woodbury-Ida-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, east central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this evening and into the early
overnight hours. While the greatest risk for severe storms will
be west of the James River valley, a few strong storms could also
track further east. The main risks will be strong winds to 60 mph,
along with quarter size hail. Locally heavy rain will also be
possible with this thunderstorm activity, with localized 1 to 3
inch rainfall totals.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-MNZ071-072-080-081-089-090-097-098-
102030-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected late this evening and overnight.
Small hail and gusty winds are possible, however the main threat
will be locally heavy rainfall. Rainfall amounts over 2 inches
will be possible under the most intense storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 6:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     14 W PLATTE             43.39N 99.12W
08/09/2019  M54 MPH          CHARLES MIX        SD   MESONET

&&
Local storm report, Aug 9, 6:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       7 S CHAMBERLAIN         43.71N 99.32W
08/09/2019  M2.07 INCH       BRULE              SD   CO-OP OBSERVER

&&
Local storm report, Aug 9, 7:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     14 W PLATTE             43.39N 99.12W
08/09/2019  M60 MPH          CHARLES MIX        SD   MESONET

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:03 PM CDTTornado WarningFSDGregory27 min
Aug 9, 7:29 PM CDTTornado WarningFSDGregory16 min
Aug 9, 7:38 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory, Hutchinson52 min
Aug 9, 7:52 PM CDTFlash Flood WarningFSDGregory6 hr
Aug 9, 8:16 PM CDTSevere Thunderstorm WarningFSDGregory29 min
Aug 10, 7:07 AM CDTRiver Flood WarningFSDCharles Mix12 hr

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.